Prescribing Advice for GPs

An NHS Prescribing Advisers' Blog

Drug Safety Update - January 2017

The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for January 2017 (PDF).

Healthcare professionals are advised that INR should be monitored closely during treatment of chronic hepatitis C with direct-acting antivirals in patients also receiving vitamin K antagonists (e.g. warfarin), because of possible changes in liver function during treatment.

It is also noted that a review of the evidence from clinical trials and postmarketing cases has suggested a causal association between apremilast (Otezla®) and suicidal thoughts and suicidal behaviour. Any patient presenting with new or worsening depression and suicidal thoughts should have treatment stopped.

There is also a summary of letters sent to healthcare professionals in December including notification of the potential for medication errors associated with overdose with liquid levetiracetam, usually in children. To minimise the risk it is recommended that the dosing directions should specify the dose in milligrams and millilitres and patients should be advised to only use the medicines syringe supplied with the medicine.

Action: Clinicians should be aware of this month's new guidance and implement any necessary changes to practice.

Share 'Drug Safety Update - January 2017' on Email Share 'Drug Safety Update - January 2017' on Delicious Share 'Drug Safety Update - January 2017' on Digg Share 'Drug Safety Update - January 2017' on Facebook Share 'Drug Safety Update - January 2017' on Google+ Share 'Drug Safety Update - January 2017' on reddit Share 'Drug Safety Update - January 2017' on StumbleUpon Share 'Drug Safety Update - January 2017' on Twitter

SMC Update - January 2017

The Scottish Medicines Consortium (SMC) has issued its monthly advice on newly licensed medicines.

Buprenorphine transdermal patch (Butec®) has been accepted for restricted use in adults, for the treatment of chronic non-malignant pain of moderate intensity when an opioid is necessary for obtaining adequate analgesia. The restriction limits use to elderly patients (over 65 years).

Conjugated oestrogens and bazedoxifene acetate
(Duavive®) has been rejected in the treatment of oestrogen deficiency symptoms in postmenopausal women with a uterus (with at least 12 months since the last menses) for whom treatment with progestin-containing therapy is not appropriate. The manufacturer failed to make a submission.

Action: Clinicians should be aware of the recommendations of the SMC. Routine use of rejected and restricted medicines should be avoided.

Share 'SMC Update - January 2017' on Email Share 'SMC Update - January 2017' on Delicious Share 'SMC Update - January 2017' on Digg Share 'SMC Update - January 2017' on Facebook Share 'SMC Update - January 2017' on Google+ Share 'SMC Update - January 2017' on reddit Share 'SMC Update - January 2017' on StumbleUpon Share 'SMC Update - January 2017' on Twitter

CKS Updates - December 2016

During December 2016 Clinical Knowledge Summaries were updated for the following topics:

The following topics were all reviewed:

The shingles topic updated changed recommendations with respect to the choice of drugs for neuropathic pain and also added sections on prevalence, risk factors, and differential diagnosis. There were also minor changes to the prescribing information section on antiviral drugs. The remaining changes for the other topics were minor structural changes.

Action: Clinicians who see patients with any of these conditions may find the new and updated information useful when reviewing current clinical practice.

Share 'CKS Updates - December 2016' on Email Share 'CKS Updates - December 2016' on Delicious Share 'CKS Updates - December 2016' on Digg Share 'CKS Updates - December 2016' on Facebook Share 'CKS Updates - December 2016' on Google+ Share 'CKS Updates - December 2016' on reddit Share 'CKS Updates - December 2016' on StumbleUpon Share 'CKS Updates - December 2016' on Twitter

NICE Guidance - December 2016

The National Institute of Health and Care Excellence (NICE) have published new or updated guidance for the month of December 2016. This month there are two guidelines and one technology appraisal that impact upon primary care.

The HIV testing guideline covers how to increase the uptake of HIV testing in primary and secondary care, specialist sexual health services and the community. It describes how to plan and deliver services that are tailored to the local prevalence of HIV, promote awareness of HIV testing and increase opportunities to offer testing to people who may have undiagnosed HIV.

The End of life care for infants, children and young people with life-limiting conditions guideline covers the planning and management of end of life and palliative care in for infants, children and young people (aged 0–17 years) with life-limiting conditions. It aims to involve children, young people and their families in decisions about their care, and improve the support that is available to them throughout their lives.

The Ticagrelor for preventing atherothrombotic events after myocardial infarction technology appraisal recommends this treatment as an option for preventing atherothrombotic events in adults who had a myocardial infarction and who are at high risk of a further event. Treatment should be stopped when clinically indicated or at a maximum of 3 years.

Action: Clinicians should be aware of this month's new guidance and implement any necessary changes to practice.

Share 'NICE Guidance - December 2016' on Email Share 'NICE Guidance - December 2016' on Delicious Share 'NICE Guidance - December 2016' on Digg Share 'NICE Guidance - December 2016' on Facebook Share 'NICE Guidance - December 2016' on Google+ Share 'NICE Guidance - December 2016' on reddit Share 'NICE Guidance - December 2016' on StumbleUpon Share 'NICE Guidance - December 2016' on Twitter

Drug Safety Update - December 2016

The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for December 2016 (PDF).

Healthcare professionals are advised of a rare but potentially serious reaction that may occur in the co-administration of a corticosteroid with an HIV-treatment-boosting agent that increases the risk of adrenal suppression due to a pharmacokinetic interaction. There have been several cases reported worldwide of interactions between cobicistat and ritonavir and steroids including triamcinolone and fluticasone. The interaction is still possible when the corticosteroid is administered via the epidural, inhaled, intranasal, intra-articular or ocular routes. It is recommended that co-administration is avoided unless the potential benefit to the patient outweighs the risk and where possible beclomethasone should be considered as the interaction risk may be lower.

Advice issued in February 2016 regarding the concomitant use of spironolactone with an angiotensin converting enzyme inhibitor (ACEi) or an angiotensin receptor blocker (ARB) has also been re-issued to clarify that the combination must be used with caution. Feedback from the initial advice indicated that some readers interpreted that advice to mean that the combination must not be used.

There is also a summary of letters sent to healthcare professionals in November.

Action: Clinicians should be aware of this month's new guidance and implement any necessary changes to practice.

Share 'Drug Safety Update - December 2016' on Email Share 'Drug Safety Update - December 2016' on Delicious Share 'Drug Safety Update - December 2016' on Digg Share 'Drug Safety Update - December 2016' on Facebook Share 'Drug Safety Update - December 2016' on Google+ Share 'Drug Safety Update - December 2016' on reddit Share 'Drug Safety Update - December 2016' on StumbleUpon Share 'Drug Safety Update - December 2016' on Twitter

« Older Posts

Prescribing Advice for GPs is powered by WordPress.
Subscribe for Free to our RSS or Atom Feeds for New Entries.
Akismet has protected Prescribing Advice for GPs from 788,633 spam comments.

atomic-wealth
fond-illness
summer